This is an e-mail we received from the brother of a 58-year-old breast cancer patient.
My sister has been diagnosed with breast cancer. The lump on her right breast had been removed on 23 March 2016. Upon strong recommendation by the doctors, first cycle chemotherapy (FEC regimen) was done on 24 April 2016 but due to chemo extravasation, she is now having a deep and large wound with pus on her left arm and needs daily dressing at the hospital, although it is recovering but the rate is slow.
Due to the harsh chemo side effects, we do not want to proceed further with the chemo anymore and decided to consume your herbs. She might not be able to go to Penang for the time being because of the need to do daily dressing for her wound, I am able to see you in Penang if necessary.
The patient’s brother came to seek our help. His sister was supposed to undergo 6 cycles of chemotherapy. But this has to stop because after the first shot of chemo, the injection site in her left forearm developed blisters which later progressed to deep wound (picture) below. It has been more than 2 months and the recovery of her wound has been very slow. Fortunately, the patient did not suffer any pain from the wound.
It is sad that such a thing ever happened. And I was curious why it could happen! I spent one Sunday afternoon surfing the internet for more information. Problem like this is known medically as EXTRAVASATION.
In my book, Cancer War, I had a picture as below but I would never imagine it could be that bad as the picture above.
Let us do some serious thinking!
- If a little of the chemo-drugs leak out and spill onto your unprotected arm and cause such damage, dare you imagine what is going to happen when the drugs get into your body? Honestly, I dare not imagine and also I cannot understand how such a toxic or corrosive drug can ever cure anything.
- Imagine again, just a few ml or drops can cause such damage, what could have happened if you pump in a bottle of such toxic drug.
- I am amazed. Our blood vessel must be very, very strong and resilient to be able to withstand such corrosive drugs. Yes, they need to pump the drugs into the vein. Surprising indeed the vein does not “rot away” like the picture above.
- From the information below, you will learn why such a catastrophe can happen. And such things should not have happened. Also in the literature we learn that such incidence is rarely reported!
Information from the Internet
- Extravasationis the process by which any fluid or drug accidentally leaks into the surrounding tissue. In terms of cancer therapy, extravasation refers to the inadvertent infiltration of chemotherapy into the subcutaneous or subdermal tissues surrounding the administration site.
- Many cytotoxic agents can cause severe tissue damage if an IV needle or catheter delivers the drug into tissues rather than into the bloodstream. The term extravasation is used when a cytotoxic drug infiltrates into local tissues.
- To avoid infiltration the larger veins of the arm are used for IV administration.
- Data on the incidence of either extravasation are scant due to the absence of a centralized register of chemotherapy extravasation events.
- Incidence rates vary greatly. Estimates between 0.01% and 7% are noted in various publications. Some data suggest that the incidence is decreasing probably due to improvements in the infusion procedure, early recognition of drug leakage and training in management techniques.
- In order to minimize the risk of extravasation, the staff involved in the infusion and management of cytotoxic drugs must be trained to implement several preventive protocols.
- Should an extravasation occur, it is important to remember that the degree of damage is dependent on the type of drug, the drug concentration, the localization of the extravasation and the length of time a drug develops its potential for damage.
- Extravasation is not as rare as many people think, and it may occur even in the most closely monitored situations. A study which investigated extravasation over a five-week period in a UK hospital established an incidence of 39% in adults, almost double that of previously published reports.
- Extravasation injuries remain uncommon, with an estimated incidence published in the literature of between 0.1% and 6% in patients receiving chemotherapy.
- The published rate is likely an underestimation, however, as many cases of extravasation go unreported.
- The true incidence of chemotherapy vesicant extravasation is unclear since there is no central reporting mechanism. With an increasing awareness of the risks from extravasation, the frequency appears to have fallen.
- As such, this rate probably underestimates the true incidence of chemotherapy extravasation injury.
Source: Source: http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2740528/
Cytotoxic agents have the potential of causing destruction of healthy cells. Due to the relatively low number of cancer treatment centres, it is often not possible for a patient to take the complete course at the centre itself because of financial constraints and long distances from their home towns or villages. After the initial one or two courses, many patients find it convenient to take the remaining treatment at their nearest health institution. However, physicians in such nonspecialized centres may not be aware of the local side effects of the drug. Very often, even in oncology hospitals, the work of infusion of cytotoxic drugs is left to a junior house surgeon or an intern, whose inexperience in venupuncture and ignorance of precautions for infusing a cytotoxic drug can lead to extravasation of the drug.
Extravasation of the drug can produce extensive necrosis of the skin and subcutaneous tissue. This not only adds to the misery of the already seriously ill patient, but can also cause serious functional loss, as most often, the forearm and hand veins are used for infusion.
This study was done in the Department of Plastic Surgery of a Medical College in the period from January 2002 to December 2006. There were twelve patients. All the patients were from rural areas and belonged to lower socioeconomic strata. None of the patients was educated beyond middle school.
Mitomycin C was used in seven cases (58.33%), vincristine in two cases (16.66%), 5-Florouracil in another two cases while doxorubicin was responsible for extravasational side effects in one case (8.33%). The size of necrosis ranged from 3.75 cm2 to 25 cm2 with average area of 9.6 cm2 [Picture below].
In terms of the area involved, the dorsum of the hand was involved in five cases (41.66%), the wrist in another five cases (41.66%), and the cubital fossa in the remaining two cases (16.66%).
Extravasation of cytotoxic drugs leads to symptoms which are self-explanatory for this catastrophe. The majority of the patients will complain of excruciating pain and itching in the infusion site. Within a few hours, the extravasation area will show erythema, edema, and induration. Within a few days, these signs and symptoms will increase and the skin will show discoloration and desquamation of the epidermis or blister formation will follow. If a large dose of a cytotoxic drug is extravasated or no intervention is taken at this step, the area will show ischemic changes and ulcer formation will be inevitable.
It is well said, “Prevention is better than cure” and this holds true for extravasation injuries also. Once there is an extravasational injury to the tissue, morbidity is inevitable. Extravasations of cytotoxic drugs further increase the suffering of cancer patients. This catastrophe can only be avoided by vigilance.
Use of chemotherapeutic drugs is commonly associated with substantial complications. These drugs are infused in veins of dorsum of hand or antecubital fossa.Subcutaneous extravasation is a known complication of intra-venous administration of chemotherapy agents. There are limited cancer centers throughout the globe with properly trained medical professionals. Due to lack of specialized centers and experienced medical professionals, chemotherapy infusions can lead to higher incidence of extravasation injuries. The overall incidence of extravasation injuries varies from 0.1-7%. It is characterized by drug escaping out of the vessels in subcutaneous tissue plane due to repeated venous punctures and its cytotoxic effect of the chemotherapy drug. The infusion area over dorsum of hand is having minimal subcutaneous fat tissue and so it is more prone for severe damage by extravasation injuries; this injury can damage underlying tendon, joint, and neurovascular structures.The extravasation injuries are difficult to treat due to lower immune status of the patient and complexity of the wound with exposed bone or tendons.
At our center over 3-years period, 32 patients were treated for chemotherapy extravasation wounds. Out of these 32 patients, seven had wound over dorsum of hand. Two patients were treated with chemotherapy for carcinoma lung. Other patients were of Non-Hodgkin’s lymphoma, Osteosarcoma, Breast carcinoma, Oropharanyx carcinoma, and Brain tumor.
Cyclophosphamide was used in four patients (81%), Doxorubicin in three patients (43%), Adriamycin in two patients (28%). Vincristine, Prednisone, Cisplatin, 5 Flourouracil, Adriamycin, Cyclophosphamide, Docetaxel, Procarbazine, Vincristine, Lomustine was responsible for extravasation injury in other patient.
You must be logged in to post a comment.